CRCM  Vol.3 No.5 , May 2014
Barbiturate Coma: Rebound and Refractory Hyperkalemia
ABSTRACT

Purpose: To describe a traumatic brain injury patient who experienced profound dyskalemia upon the initiation and cessation of a pentobarbital infusion and propose management options for future patients receiving this intervention. Methods: Case report. Results: Case report. Conclusions: Dyskalemia has become an anticipated side effect of high dose barbiturate infusions in the setting of elevated intracranial pressure. Hypokalemia during the administration of a barbiturate infusion has been identified within this patient population and was an expected adverse event during this intervention. However, in this case we observed a significant and complicated refractory hyperkalemia upon cessation of the barbiturate infusion which required aggressive management. An objective causality assessment suggests that this adverse event was possibly related to pentobarbital. What this case documents that other cases have not is that upon re-introduction of the pentobarbital infusion, serum potassium levels did not normalize. This questions whether severe rebound hyperkalemia is a pharmacodynamic or infusion-related reaction. More data is needed to identify the mechanism of this adverse event and recommend an appropriate treatment approach.


Cite this paper
Greenwood, B. , Adams, C. , Khalpey, Z. and Hou, P. (2014) Barbiturate Coma: Rebound and Refractory Hyperkalemia. Case Reports in Clinical Medicine, 3, 304-308. doi: 10.4236/crcm.2014.35067.
References
[1]   Roberts, I. (1999) Barbiturates for Acute Traumatic Brain Injury. Cochrane Database of Systematic Reviews, 3, CD000033.
http://dx.doi.org/10.1002/14651858.CD000033

[2]   Cairns, C.J.S., Thomas, B., Fletcher, S., Parr, M.J. and Finfer, S.R. (2002) Life-Threatening Hyperkalemia Following Therapeutic Barbiturate Coma. Intensive Care Medicine, 28, 1357-1360.
http://dx.doi.org/10.1007/s00134-002-1399-y

[3]   Schalen, W., Messeter, K. and Nordstrom, C.H. (1992) Complications and Side Effects during Thiopental Therapy in Patients with Severe Head Injuries. Acta Anaesthesiologica Scandinavica, 36, 369-377.
http://dx.doi.org/10.1111/j.1399-6576.1992.tb03483.x

[4]   Bali, I.M., Dundee, J.W. and Assaf, R.A.E. (1973) Proceedings: Immediate Changes in Plasma Potassium Induced by Intravenous Induction Agents. British Journal of Anaesthesia, 45, 1238.
http://dx.doi.org/10.1093/bja/45.12.1238

[5]   Bouchard, P.M., Frenette, A.J., Williamson, D.R. and Perreault, M.M. (2008) Thiopental-Associated Dyskalemia in Severe Head Trauma. Journal of Trauma, 64, 838-842.
http://dx.doi.org/10.1097/TA.0b013e3180341f65

[6]   Neil, M.J.E. and Dale, M.C. (2009) Hypokalemia with Severe Rebound Hyperkalemia after Therapeutic Barbiturate Coma. Anesthesia & Analgesia, 108, 1867-1869.
http://dx.doi.org/10.1213/ane.0b013e3181a16418

[7]   Friederich, P. and Urban, B.W. (1999) Interaction of Intravenous Anesthetics with Human Neuronal Potassium Currents in Relation to Clinical Concentrations. Anesthesiology, 91, 1853-1860.
http://dx.doi.org/10.1097/00000542-199912000-00040

[8]   Carlsson, C., Nordstrom, C.-H. and Siesjo, B.K. (1979) Metabolic Changes in the Cerebral Cortex of the Rat Induced by Intravenous Pentothal Sodium. Acta Anaesthesiologica Scandinavica, 57, 7-17.

[9]   Naranjo, C.A., Busto, U., Sellers, E.M., Sandor, P., Ruiz, I., Roberst, E.A., et al. (1981) A Method for Estimating the Probability of Adverse Drug Reactions. Clinical Pharmacology & Therapeutics, 30, 239-245.
http://dx.doi.org/10.1038/clpt.1981.154

 
 
Top